Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 86, NWS Bismarck, ND

July 3, 2002Bowman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 3, 2002, 11:09 PM MDT for Bowman County, North Dakota. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2002, 11:09 PM MDT (05:09 UTC)
Expired
Jul 4, 2002, 12:15 AM MDT
In force
66 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Bowman County, ND

The radar

The Bismarck radar (KBIS), 199 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 11:15 PM MDTThunderstorm Wind 52 MBowman, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.2 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3495 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 040509
SVRBIS
NDC011-040615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1108 PM MDT WED JUL 3 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 1215 AM MDT

* AT 1108 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GASCOYNE...OR ABOUT 16 MILES SOUTHEAST OF
  BOWMAN...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN BOWMAN COUNTY AT 1120 PM MDT

LAT...LON 4611 10325 4597 10329 4596 10298 4628 10300

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:40 PM MDT, 8 hours 29 minutes earlier.

Area forecast discussion, Jul 3, 2:40 PM MDT, 8 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
340 PM CDT WED JUL 3 2002

CURRENT TREND CONTINES TO SLOW THE MOVEMENT OF TEH SURFACE TROUGH IN
MONTANA AND SLOWLY BRING THE COLD FRONT INTO WESTERN NORTH DAKOTA
FRIDAY NIGHT AND THROUGH THE REGION BY SATURDAY MORNING. MAIN
CONCERN FOR LIMITING THE EXTENT OF THUNDERSTORMS WILL BE THE MID
LEVEL WARM AIR OVER SOUTHERN ND. FOR TONIGHT...ACCEPT THE ETA
SOLUTION IN KEEPING THE MAIN AREA OF THUNDERSTORMS ACROSS THE
NORTHWEST LATE TONIGHT AND WILL MENTION DAMAGING WINDS. ON
THURSDAY...EXPECT DYING MCS TYPE SYSTEM OVER THE NORTH IN THE
MORNING THEN MORE THUNDERSTORMS THURSDAY EVENING. SLOWLY MOVING COLD
FRONT WILL BE THE FOCUS OF SCATTERED THUNDERSTORMS THURSDAY NIGHT
AND FRIDAY...WITH BETTER CHANCE NORTH. BY SATURDAY...HIGHS PRESSURE
WILL CLEAR THE REGION OF THE CHANCE FOR RAIN. DRY WEATHER WILL
CONTINUE SUNDAY THROUGH WEDNESDAY AS 500 MB RIDGE ALOFT BUILDS
ACROSS THE WESTERN US. ALTHOUGH THE STATE WILL BE IN NORTHWEST FLOW
WITH SOME LIMITED SHORTWAVE ENERGY DURING THIS PERIOD...WILL KEEP
THE FORECAST DRY.

.BIS...NONE.
WAA

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 11:59 PM MDTSevere Thunderstorm WarningBISAdams61 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.